According to the FDA’s quarterly list of drugs the agency is monitoring for safety risks, released on January 31, 2011, the epilepsy drug Keppra is being monitored for any potential links it may have to Stevens-Johnson syndrome (SJS) and Toxic Epidermal Necrolysis (TENS).
The goal of this type of monitoring by the FDA is to figure out if there should be any regulatory actions taken as a means of keeping the public properly advised on the risks. Keppra, manufactured by UCB, is approved to help children ages 4 and up treat their epileptic seizures. Other epileptic drugs like Dilantin have already been linked to SJS and TENS.
Every 3 months, the FDA releases a specific list of the drugs that it is keeping an eye on to the public. On this list, the drugs are watched for any links between them and various adverse side effects that are identified on the Adverse Event Reporting System (AERS). On the most recent list there are reports that were sent to AERS between the months of July and September in 2010. Keppra has clearly been added to it.
While being added to the FDA list doesn’t necessarily mean that Keppra causes SJS or TENS; it simply means that there is a reasonable reason to think that the link is possible and that the FDA will be looking into it. The overall goal is to see if the FDA should be issuing warnings on the drug’s label or if the manufacturers should be conducting more research.
Stevens-Johnson syndrome is a rare skin disease that causes sufferers to experience side effects such as painful blisters on their eyes, nose, mouth and genitals; skin rash that spreads; and the skin peeling off in patches. In its most severe form, it can evolve into TENS and become life threatening. If you or someone you love suffered from SJS after taking Keppra, contact Greg Jones today for a free consultation. You may be eligible for compensation for your injuries. I will fight hard to help you file your SJS lawsuit claim and get you the money you deserve.